Massachusetts, 2018

Excessive Heat in Massachusetts, August 28, 2018

August 28, 2018 · NWS BOX · 1 event in 1 county or zone

High pressure along the Eastern Seaboard brought very warm and very humid air into Southern New England. Heat indices reached the lower 100s most places and mid 100s at one location.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

High pressure along the Eastern Seaboard brought very warm and very humid air into Southern New England. Heat indices reached the lower 100s most places and mid 100s at one location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 28, 9:04 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 9:04 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1004 AM EDT Tue Aug 28 2018

.SYNOPSIS...
High pressure off the East Coast will bring excessive heat and
humidity today into Thursday. Shower and thunderstorm chances
will increase on Thursday as a cold front moves through the
area. This front stalls south of our region Friday. This will
bring a break from the heat, but may allow for a few showers
Friday and into this weekend towards the south coast of New
England.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Trends in the forecast remain on track for today. Upper level
high still situated over the DELMARVA with somewhat flatten
ridge over southern New England. Cloud debris over the eastern
Great Lakes will move into the region. This could limit heating
just a bit, but dewpoints continue to be on the rise reaching
into the low to mid 70s. Heat index values are currently in the
90s away from the high terrain. Will keep headlines at they are
and will continue to monitor.

Previous Discussion...

* Excessive Heat Begins Today *

Mid/high clouds associated with departing short wave should exit
SNE by sunrise per latest satellite loop. Showers/storms across
northern New England are expected to remain to our north early
this morning, in an area of better MUCAPE and deeper moisture,
which is shown by high-res models and ensembles.

Patchy fog has formed near South Coast, Cape Cod, and Islands as
well as across inland valleys. Fog will burn off quickly after
sunrise.

Upper ridge builds over New England today as high pressure
remains centered offshore. Plenty of sunshine combined with 850
mb temperatures near 20C and increasing W/SW flow will help
temperatures rise into mid to upper 90s across much of SNE this
afternoon. Combined with dewpoints in low to mid 70s, heat
indices will top out between 95 and 100 degrees, but should
reach 105 degrees in Hartford/Springfield area as well as much
of eastern MA. Due to SW flow, we don't think areas south of
Boston stand a good chance at reaching heat index of 105
degrees, so we have converted the Excessive Heat Watch to a Heat
Advisory there.

Mixing layer will be rather deep this afternoon, up to around
800 mb, but a look at forecast soundings show plenty of moisture
aloft which will prevent dewpoints from mixing out too much.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
230 AM Tue...

Warm and humid conditions expected tonight as winds diminish.
Lows will only fall back into 70s, if not around 80 in larger
cities. Light SW flow should allow patchy fog to reform,
especially near South Coast, Cape Cod, and Islands.

Upper ridge remains in place Wednesday with another round of
excessive heat and humidity. Highs should top out a couple of
degrees higher in most of SNE as 850 mb temperatures are a bit
warmer, so we should see more readings in upper 90s across parts
of CT and Merrimack Valleys. Heat indices will be similar to
today so continued same headlines for Wednesday.

Presence of upper ridge and warm temps aloft will serve as a cap
for any convection. Cold front remains far enough to our NW to
allow us to maintain a dry forecast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Increasing risk of showers/storms Thu
* More seasonable Fri/Sat/Sun, with a risk of showers at times

Thursday...

The forecast for this period will depend greatly on timing of a
cold front moving south across southern New England. The earlier
this front moves through, the less likely our region would get
thunderstorms due to lack of time to generate more convective
instability. 28/00Z guidance is in rather good agreement with
this front more likely to start moving across our region during
the morning. While there will be a chance of showers across all
of southern New England, am thinking any thunderstorms will be
more likely south of the MA Pike.

Still a risk for some strong storms, with 30-35kt of 0-6km
shear. Shear may weaken over the course of Thursday afternoon.
There is a chance for some urban poor drainage flooding, as
precipitable water values increase to around 2 inches.

At this time thinking that progression of cold front and associated
cloud cover/precipitation should keep conditions below Heat
Advisory range.

Friday into Sunday...

Still thinking a cold front stalls south of New England,
allowing for relief from the heat and humidity. Highs expected
to be mainly in the 70s, with some low 80s possible by Sunday.
High pressure builds southward into our area. However onshore
flow could allow for partly to mostly cloudy skies and a few
showers. Mainly dry weather expected, but cannot rule out a few
stray showers should this front stall closer to our region than
currently thought.

Monday...

Upper ridge begins to re-establish itself over our area, which
likely means increased temperatures and humidity. This will
depend on the position of the surface high. If the wind is
onshore/out of the east, that would hinder a warmup and maybe
allow for some showers.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

VFR today with increasing W/SW winds gusting to 20-25kt this
afternoon. Patchy fog returns tonight to South Coast, Cape Cod,
and Islands with MVFR/IFR conditions. VFR Wednesday with
continued W/SW winds.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: VFR. Breezy. Slight chance SHRA.

Thursday: VFR. Chance SHRA, isolated TSRA.

Thursday Night through Friday: VFR. Breezy. Slight chance SHRA.

Friday Night: Mainly VFR, with local MVFR possible. Breezy.

Saturday: Mainly VFR, with areas MVFR possible. Breezy.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence

High pressure off East Coast will maintain W/SW flow on coastal
waters today through Wednesday. Forecast soundings show good
potential for 20-25kt gusts this afternoon within a couple of
miles of shore, so we have issued Small Craft Advisories for
nearshore waters. Gusts should be a bit lower Wednesday
afternoon, more in range of 15-20kt.

Patchy fog expected early this morning and again tonight into
Wednesday morning, mainly on south coastal waters.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers. Patchy fog.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers and isolated thunderstorms. Patchy fog.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft. Chance of
rain showers and isolated thunderstorms.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Slight chance of rain showers.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

Saturday: Winds less than 25 kt. Local rough seas.

&&

.CLIMATE...
Record High Maximum Temperatures:

      Today   Wed

BOS 99/1948 96/1953
PVD 95/1948 95/1953
BDL 99/1993 98/1953
ORH 94/1948 93/1953

Record High Minimum Temperatures:

      Today   Wed

BOS 79/1948 76/1948
PVD 75/1948 74/1948
BDL 73/1992 73/1952
ORH 76/1948 71/1928

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT Wednesday for CTZ003-004.
     Excessive Heat Warning until 9 PM EDT Wednesday for CTZ002.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ013-
     016>023.
     Heat Advisory until 9 PM EDT Wednesday for MAZ002>004-008-009-
     012-017>023.
     Excessive Heat Warning until 9 PM EDT Wednesday for MAZ005>007-
     010-011-013>016-026.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
     Heat Advisory until 9 PM EDT Wednesday for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>237-251.

&&

SYNOPSIS...Belk/JWD
NEAR TERM...Belk/JWD/Dunten
SHORT TERM...Dunten/JWD
LONG TERM...Belk
AVIATION...Belk/JWD
MARINE...Belk/JWD
CLIMATE...Staff
Hazardous weather outlook, Aug 28, 3:21 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EDT Tue Aug 28 2018

CTZ003-004-MAZ002>004-008-009-012-290830-
Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Western Hampshire MA-Western Hampden MA-
Southern Worcester MA-
421 AM EDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat Advisories may also be needed Thursday. The heat index may
reach 95 degrees but confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-MAZ005>007-010-011-014-015-026-290830-
Hartford CT-Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southeast Middlesex MA-
Suffolk MA-Northern Middlesex MA-
421 AM EDT Tue Aug 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for Hartford County Connecticut,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heat Advisories may be needed Thursday. The heat index may reach 95
degrees but confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ017>023-RIZ001>007-290830-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
421 AM EDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EDT
WEDNESDAY...
...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts,
and all of Rhode Island except for Block Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat Advisories may be needed Thursday. The heat index may reach 95
degrees but confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ008-290830-
Block Island RI-
421 AM EDT Tue Aug 28 2018

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for Block Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-290830-
Nantucket MA-
421 AM EDT Tue Aug 28 2018

This Hazardous Weather Outlook is for Nantucket.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-016-290830-
Western Norfolk MA-Eastern Norfolk MA-
421 AM EDT Tue Aug 28 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
EDT WEDNESDAY...
...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for Norfolk County Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heat Advisories may be needed Thursday. The heat index may reach 95
degrees but confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-290830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EDT Tue Aug 28 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Western Norfolk

When
August 28, 11:30 AM EST to 3:30 PM EST
Where
Western Norfolk forecast zone
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Between Noon and 3 PM EST, the Automated Surface Observing System platform at Norwood Memorial Airport reported heat index values in the mid 100s. The value was 107 at Noon EST, 108 at 1 PM EST, 104 at 2 PM EST, and 105 at 3 PM EST.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782983.